Oklahoma, 2001

Tornado and Flash Flood in Oklahoma, May 19, 2001

May 19, 2001 · NWS OUN · 17 events in 5 counties and zones

11 thunderstorm wind, 2 hail, 2 funnel cloud, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 9:40 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 19, 9:40 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SAT MAY 19 2001

UPDATED ZONE PACKAGE ALREADY SENT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER WESTERN OKLAHOMA... AND ACTIVITY CONTINUES OVER
EASTERN TEXAS PANHANDLE.  THIS APPEARS RELATED TO AN UPPER SPEED MAX
AS SEEN ON PROFILERS AND NEW MESO-ETA... WHICH IS LIFTING NORTHEAST
OVER THE TX PANHANDLE AND PEELING OFF OF STRONGER UPPER JET STILL TO
THE SOUTHWEST. MESOETA BRINGS A ROUND OF PRECIP INTO WESTERN
OKLAHOMA INTO EARLY THIS AFTERNOON WHICH TRENDS WELL WITH OBSERVED
RADAR.  MODEL THEN TENDS TO REDEVELOP CONVECTION BACK TO THE WEST
WHICH IS FORECAST TO MOVE OUT ACROSS THE CWA THIS EVENING AND
OVERNIGHT WHEN MAIN SYSTEM EJECTS.

MAIN CHANGE TO FORECAST WAS TO BRING POPS UP TO THE LIKELY CATEGORY
ACROSS WESTERN OKLAHOMA FOR THIS AFTERNOON... AND TO SHAVE WIND
SPEEDS OFF A TAD IN THE WEST THIS AFTERNOON WHERE A WEAKER GRADIENT
IS FORECAST AND CLOUDS WILL LIMIT MIXING.

FCSTID = 33/DLF

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES 04>21.
TX...NONE.

In the hours before

Special weather statement, May 19, 6:00 AM CST, 5 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT MAY 19 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.  THROUGH EARLY EVENING... THE THREAT OF SEVERE WEATHER IS
EXPECTED TO BE PRIMARILY OVER WESTERN SECTIONS OF THE AREA... WITH
THE SEVERE WEATHER THREAT SHIFTING EASTWARD OVERNIGHT. LARGE HAIL
AND DAMAGING WIND WILL BE THE PRIMARY THREATS THROUGH THE EVENING...
WITH AN INCREASING THREAT FOR HEAVY RAINFALL OVERNIGHT.

TWO WEATHER DISTURBANCES... ONE OVER THE CENTRAL ROCKY MOUNTAIN
REGION... AND ANOTHER OVER NORTHWEST MEXICO EARLY THIS MORNING...
WILL BOTH MOVE TOWARD OKLAHOMA AND WESTERN NORTH TEXAS TODAY.  A
SURFACE WARM FRONT OVER NORTHERN TEXAS IS FORECAST TO MOVE SLOWLY
NORTHWARD TODAY... WHICH WILL ALLOW LOW LEVEL MOISTURE TO INCREASE
AS THE DAY PROGRESSES.

THUNDERSTORMS ONGOING THIS MORNING OVER PORTIONS OF SOUTHEAST
COLORADO... SOUTHWEST KANSAS... AND THE TEXAS AND OKLAHOMA
PANHANDLES MAY AFFECT PARTS OF THE NORTHWEST THIRD OF OKLAHOMA THIS
MORNING INTO EARLY AFTERNOON.  ADDITIONAL THUNDERSTORMS ARE FORECAST
TO DEVELOP THIS AFTERNOON AND EVENING FROM SOUTHWEST KANSAS...
SOUTHWARD INTO NORTHWEST TEXAS.  THE COMBINATION OF MODERATE TO HIGH
INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR IS EXPECTED TO
SUPPORT SEVERE THUNDERSTORMS.  WEAK LOW LEVEL STORM RELATIVE WIND
FIELDS SHOULD RESULT IN A VERY LOW RISK OF TORNADOES.  HOWEVER...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE
LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA
OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE
COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL.
ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL
OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO
DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT.

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Beckham

When
May 19, 11:53 AM CST
Where
Beckham County, Texola
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.233, -99.983

Funnel Cloud, Roger Mills

When
May 19, 12:25 PM CST to 12:30 PM CST
Where
Roger Mills County, 12 mi SSW of Reydon
Reported by
GENERAL PUBLIC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

The funnel cloud was described as rope-like and extended three-quarters of the way to the ground as it traveled a distance of 3 miles.

Thunderstorm Wind, Roger Mills

When
May 19, 12:35 PM CST
Where
Roger Mills County, 2 mi N of Dempsey
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.550, -99.817

Five to six-inch diameter tree limbs were downed.

Funnel Cloud, Beckham

When
May 19, 12:35 PM CST
Where
Beckham County, 3 mi NW of Erick
Reported by
STORM CHASER
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Thunderstorm Wind, Beckham

When
May 19, 12:45 PM CST
Where
Beckham County, 5 mi SW of Erick
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
35.167, -99.917

Four to five cotton trailers attached to each other were blown over, and a nearby barn was damaged.

Thunderstorm Wind, Beckham

When
May 19, 12:55 PM CST
Where
Beckham County, Erick
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -99.867

An old sheep shed was destroyed.

Thunderstorm Wind, Beckham

When
May 19, 1:07 PM CST
Where
Beckham County, Sayre
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
35.300, -99.650

Tornado, Jackson

When
May 19, 1:23 PM CST to 1:25 PM CST
Where
Jackson County, 4 mi WNW of Altus
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
34.650, -99.400

This tornado was observed by a storm chaser 4 miles west-northwest of Altus causing no damage.

Thunderstorm Wind, Beckham

When
May 19, 1:39 PM CST
Where
Beckham County, 7 mi NE of Carter
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
35.283, -99.417

Thunderstorm Wind, Beckham

When
May 19, 1:44 PM CST
Where
Beckham County, 8 mi S of Elk City
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
35.300, -99.417

Hail, Jackson

When
May 19, 1:52 PM CST
Where
Jackson County, 8 mi NW of Altus
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.717, -99.433

Thunderstorm Wind, Jackson

When
May 19, 2:05 PM CST
Where
Jackson County, Blair
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
34.783, -99.333

An awning was blown off a convenience store.

Thunderstorm Wind, Stephens

When
May 19, 2:50 PM CST
Where
Stephens County, Duncan
Measured
57 kt (66 mph)
Reported by
STORM CHASER
Coordinates
34.517, -97.950

Thunderstorm Wind, Stephens

When
May 19, 3:05 PM CST
Where
Stephens County, 7 mi NW of Velma
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.517, -97.750

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Stephens

When
May 19, 3:10 PM CST
Where
Stephens County, 7 mi NW of Velma
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.517, -97.750

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Carter

When
May 19, 3:30 PM CST
Where
Carter County, Wilson
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.167, -97.417

Flash Flood, Stephens

When
May 19, 6:30 PM CST
Where
Stephens County, Duncan
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

A residence was flooded in the 1300 block of Chestnut St.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248898, 5248909, 5248899, 5248905, 5248906, 5248907, 5248897, 5248908, 5248896, 5248895, 5248894, 5248893, 5248900, 5248901, 5248902, 5248903, 5248904.